Can you take a decongestant while on azithromycin?
I am on azithromycin for cryptic tonsillitis, and still have some congestion happening.
I would suggest that you schedule an appointment with your primary care physician. Generally speaking, there is no particular reason that I can think of that would prevent you from being able to take commonly used decongestions along with your azithromycin. Azithromycin is an antibiotic used for various different reasons. In the primary care world it is often prescribed for sinus infections, throat infections and ear infections in people that are allergic to penicillin or amoxicillin. It is also used occasionally to treat bacterial bronchitis in people that have emphysema. In terms of treatment for cryptic tonsillitis, I would suggest that the azithromycin is not the right choice unless you have a penicillin allergy. However either way decongestants such as pseudoephedrine or phenylephrine do not have any interaction with either of these antibiotics. They do tend to cause high blood pressure and thus if you suffer from high blood pressure this is something that you should consider prior to taking his medications. Certainly they cannot be taken for many weeks for this reason. They are stimulants so they can also make it difficult to sleep. Again, I would suggest that you schedule an appointment with your primary care physician. The two of you can discuss the plan for your cryptic tonsillitis and also what medications are safe for you to take for the congestion. Good luck.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.